Oklahoma, 2011

Tornadoes and Hail in Oklahoma, May 21, 2011

May 21, 2011 · NWS OUN · 9 events in 2 counties and zones

Supercell storms developed from Lincoln county, south into Murray county. The largest and most severe storm moved over Pontotoc county, with several reports of tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Supercell storms developed from Lincoln county, south into Murray county. The largest and most severe storm moved over Pontotoc county, with several reports of tornadoes. The tornadoes were generally brief, but some damage did occur west of Ada. The thunderstorms moved into eastern Oklahoma by mid evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 21, 5:06 PM CST, 24 minutes earlier.

Area forecast discussion, May 21, 5:06 PM CST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT SAT MAY 21 2011

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS MAY OCCUR THROUGH LATE EVENING
IN THE SOUTHEAST QUARTER OF OKLAHOMA. OTHERWISE IFR CEILINGS AND FOG
ARE EXPECTED TO DEVELOP SOUTH TO NORTH THROUGH THE CENTRAL THIRD
OF OKLAHOMA AFTER 220600Z. BY 221500Z SOUTHWEST WINDS WILL RESUME
IN WESTERN OKLAHOMA WHILE A DRYLINE IN MID-AFTERNOON WILL BE THE
FOCUS FOR THUNDERSTORMS FROM LAWTON TO OKLAHOMA CITY TO STILLWATER
AND AREAS EAST.

&&

.PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 21 2011/

DISCUSSION...
DRYLINE HAS MIXED EASTWARD INTO CENTRAL OK THIS AFTERNOON AND IS
NEARING THE I-35 CORRIDOR. MOIST AIR MASS REMAINS IN PLACE EAST OF
THIS FEATURE WITH DEWPOINTS INTO THE LOWER 70S IN SE OK. AIRMASS
HAS BECOME QUITE UNSTABLE THIS AFTERNOON AND MAY HAVE A FEW
INTIATE VCNTY OF THE DRYLINE WITHIN THE NEXT FEW HOURS. MESONET
SHOWS AN AREA OF SOMEWHAT BETTER CONVERGENCE ALONG THE BOUNDARY IN
SCNTRL OK AND SOME OF THE SHORT RANGE MODELS ALSO DEVELOP STORMS
IN THAT AREA. GIVEN THE AMOUNT OF INSTAB AND FAVORABLE DEEP LAYER
SHEAR...SEVERE STORMS WILL BE POSSIBLE. ANY STORMS THAT DEVELOP
ARE EXPECTED TO MOVE OUT OF FA LATER THIS EVENING. DRYLINE IS
EXPECTED TO DRIFT BACK WWD TONIGHT AND BECOME ORIENTED MORE SW-NE
ON SUNDAY WITH PROSPECTS FOR MORE SEVERE TSTMS AGAIN SUNDAY
AFTERNOON/EVENING. ACTIVE WEATHER PATTERN CONTINUES INTO THE EARLY
PART OF THE WORK WEEK AS UPPER TROUGH OVER THE WESTERN U.S.
MIGRATES EWD. BY MONDAY MORNING DRYLINE IS EXPECTED TO EXTEND
SOUTHWARD FROM A SURFACE LOW IN NW OK WITH A MOIST AIRMASS IN
PLACE TO THE EAST. MORE WIDESPREAD STORMS/SEVERE STORMS EXPECTED
MONDAY AS LIFT INCREASES AHEAD OF LEAD S/W TROUGH MOVING FROM THE
SOUTHERN ROCKIES INTO THE PLAINS. ACTIVE WEATHER CONTINUES ON
TUEADAY AS MAIN UPPER TROUGH MOVES EASTWARD ONTO THE PLAINS AND
DRYLINE/COLD FRONT MOVE THROUGH THE REGION. SOME SHOWER/TSTMS MAY
LINGER INTO WEDNESDAY AS UPPER LOW DRIFTS EWD ACROSS THE AREA.
PERIOD OF DRY WEATHER THEN EXPECTED AS THIS LOW MOVES OFF TO THE
EAST AND UPPER RIDGE BUILDS INTO THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  90  70  86 /  10  20  40  30
HOBART OK         61  93  69  93 /  10  10  30  20
WICHITA FALLS TX  68  94  71  94 /  10  30  30  20
GAGE OK           52  94  61  87 /  10  10  20  30
PONCA CITY OK     66  89  70  82 /  10  20  40  40
DURANT OK         69  87  69  85 /  20  30  40  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/09/09
Hazardous weather outlook, May 21, 10:50 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SAT MAY 21 2011

OKZ004>048-050>052-TXZ083>090-221100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
OKLAHOMA.

LOCATION...
THE SLIGHT RISK IS ALONG AND EAST OF INTERSTATE 35.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN 4 PM
AND 9 PM THIS AFTERNOON AND EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A STORM SYSTEM OVER COLORADO AND NEW MEXICO WILL MOVE EAST TOWARD
THE PLAINS TODAY. MEANWHILE... A DRYLINE LOCATED OVER WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS AT MIDDAY WILL CONTINUE TO MOVE
EAST TOWARD THE INTERSTATE 35 CORRIDOR THIS AFTERNOON. AS
TEMPERATURES WARM AND RICHER MOISTURE ACROSS EASTERN TEXAS BEGINS TO
MOVE BACK INTO PORTIONS OF EASTERN AND CENTRAL OKLAHOMA THE
ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE THIS AFTERNOON. BY LATE
THIS AFTERNOON THUNDERSTORMS MAY FORM NEAR AND EAST OF THE
DRYLINE... WHICH IS EXPECTED TO BE JUST EAST OF INTERSTATE 35. IF
STORMS DO DEVELOP... SEVERE THUNDERSTORMS WILL BE LIKELY WITH THE
POSSIBILITY OF HAIL LARGER THAN GOLF BALLS... THUNDERSTORM WINDS IN
EXCESS OF 60 MPH... AND AT LEAST A LOW CHANCE OF TORNADOES. THE
STORMS WILL MOVE EAST INTO EASTERN OKLAHOMA THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THE PATTERN WILL REMAIN QUITE ACTIVE ACROSS OKLAHOMA AND NORTH TEXAS
OVER THE NEXT FEW DAYS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS SOUTHEASTERN AND SOUTH CENTRAL OKLAHOMA AND A
PORTION OF NORTH TEXAS ON SUNDAY... AND ACROSS THE ENTIRE AREA ON
MONDAY. THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA TUESDAY
AND INTO WEDNESDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.

In the hours before

Special weather statement, May 21, 5:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT SAT MAY 21 2011

OKZ041-212330-
MURRAY OK-
621 PM CDT SAT MAY 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MURRAY COUNTY.

AT 621 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
DAVIS...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3441 9700 3448 9718 3465 9701 3454 9683

30

The radar

The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 3 hail. Local standard time, as filed.

Hail, Murray

When
May 21, 5:30 PM CST
Where
Murray County, Davis
Measured
0.75 in hail
Reported by
Public
Coordinates
34.500, -97.120

Hail, Murray

When
May 21, 6:00 PM CST
Where
Murray County, 2 mi N of Sulphur
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.539, -96.970

Tornado, Murray

When
May 21, 6:00 PM CST
Where
Murray County, 2 mi WNW of Sulphur
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
34.521, -97.002

Storm chasers observed a brief tornado near the Chickasaw Turnpike to the west-northwest of Sulphur. This tornado produced no known damage.

Tornado, Murray

When
May 21, 6:39 PM CST to 6:40 PM CST
Where
Murray County, 1.5 mi E of Hickory to 2 mi E of Hickory
Rating
EF0
Path length
0.5 mi
Path width
500 yd
Continued into
Pontotoc, Ok (OUN)
Reported by
Storm Chaser
Coordinates
34.560, -96.834

Numerous storm chasers observed a multiple vortex tornado develop east of Hickory and move east-northeast into southeastern Pontotoc County. There was no known damage in Murray County.

Tornado, Pontotoc

When
May 21, 6:40 PM CST to 6:53 PM CST
Where
Pontotoc County, 5 mi SSE of Roff to 4 mi SE of Fitzhugh
Rating
EF1
Path length
6.7 mi
Path width
880 yd
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.563, -96.806

This large multiple vortex tornado moved into Pontotoc County from Murray County and moved east-northeast and northeast. The tornado damaged trees and power lines, but no structures were reported to be damaged. Monetary damages were estimated.

Tornado, Pontotoc

When
May 21, 7:18 PM CST to 7:20 PM CST
Where
Pontotoc County, 2 mi NW of Vanoss
Rating
EF0
Path length
1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
34.781, -96.895

A number of storm chasers observed a tornado northwest of Vanoss. No known damage occurred.

Tornado, Pontotoc

When
May 21, 7:29 PM CST to 7:33 PM CST
Where
Pontotoc County, 2 mi NNE of Vanoss
Rating
EF0
Path length
1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
34.787, -96.856

Spotters and storm chasers observed a relatively brief tornado north-northeast of Vanoss. No known damage occurred.

Tornado, Pontotoc

When
May 21, 7:41 PM CST to 7:47 PM CST
Where
Pontotoc County, 4 mi NE of Vanoss to 5 mi WNW of Ada
Rating
EF1
Path length
3.3 mi
Path width
150 yd
Reported by
Emergency Manager
Coordinates
34.801, -96.820

Spotters and storm chasers observed a tornado develop about 0.5 miles northwest of the community of Center which is located to the west-northwest of Ada. The tornado damaged a few homes in Center as it moved generally east. Monetary damage estimates were not available.

Hail, Pontotoc

When
May 21, 8:00 PM CST
Where
Pontotoc County, 1 mi S of Byng
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
34.846, -96.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316411, 316409, 316954, 315932, 315948, 315959, 315965, 315979, 316410.